Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 239, NWS Goodland, KS

June 30, 2018Cheyenne County, Kansas; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 30, 2018, 7:13 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 7:13 PM CDT (00:13 UTC)
Expired
Jun 30, 2018, 8:00 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:27 PM CDTTSTM WND GST 563 Nnw Vernon, CO
Jun 30, 7:47 PM CDTTSTM WND GST 5610 Wnw Saint Francis, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 6:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted.

900 
WUUS53 KGLD 010013
SVRGLD
COC125-KSC023-010100-
/O.NEW.KGLD.SV.W.0239.180701T0013Z-180701T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
613 PM MDT SAT JUN 30 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  East central Yuma County in northeastern Colorado...
  Northwestern Cheyenne County in northwestern Kansas...

* Until 700 PM MDT/800 PM CDT/.

* At 613 PM MDT/713 PM CDT/, a severe thunderstorm was located 13
  miles south of Eckley, or 14 miles southwest of Wray, moving east
  at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vernon and Beecher Island. 

This includes Highway 385 between mile markers 222 and 241.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4002 10205 4000 10205 4000 10187 3999 10176
      3967 10188 3984 10245 4006 10237
TIME...MOT...LOC 0013Z 285DEG 24KT 3992 10241 

HAIL...1.00IN
WIND...60MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:30 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 30, 6:30 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
530 PM MDT Sat Jun 30 2018

.SHORT TERM...(Today through Sunday)
Issued at 105 PM MDT Sat Jun 30 2018

Overview: A potent shortwave, centered over south-central WY at
18Z, will track eastward into the NE Panhandle this evening --
then lift northeast to southeast SD overnight. A lee cyclone
centered south of I-70 in western KS at 18Z will shift southward
into the TX Panhandle this evening as sfc high pressure builds
into the region from the northwest, ushering a cooler airmass into
the Tri- State area. High pressure will shift slowly east across
Kansas during the day Sunday.

Today-Tonight: Very challenging forecast. At 18Z, low overcast on
the N/NW periphery of the lee cyclone in northeast CO and
southwest NE has largely inhibited insolation, with temperatures
ranging from the low/mid 60s to low 70s at 18Z. On the S/SE
periphery of the lee cyclone in western KS, skies remained mostly
sunny with temperatures in the upper 80s to lower 90s. Forcing
this afternoon will be confined to low-level convergence invof
the lee cyclone and low-level warm advection on the northern
periphery of the lee cyclone (north of I-70 ), the latter of which
will result in scattered elevated convection in southwest NE
through 21Z. With substantial convective inhibition still in place
per 18Z SPC mesoanalysis data, it is unclear whether or not sfc
based convection will develop in the warm sector S/SE of Goodland
after 21Z. Given that the warm sector will shift south/east with
time, sfc-based convection, should it develop, would most likely
occur along/east of a line from Garden City to Hill City.
Convection is most likely this evening/tonight (00-09Z) as the
aforementioned shortwave progresses into the NE Panhandle and
scattered to widespread elevated convection expected to develop
upstream in northeast CO/southwest NE progresses southeast through
northwest Kansas. Large hail, damaging winds and perhaps an
isolated tornado would be possible in assoc/w any surface based
convection south/east of Goodland this afternoon (though
development is very uncertain). Additionally, an isolated
instance of severe hail will be possible in assoc/w elevated
convection in southwest NE this afternoon. A more substantial
potential for large hail may exist this evening as elevated
convection (including a few elevated supercells) progress
southeast into the Tri-State area.

Sunday: Expect clearing skies and cooler temperatures as high
pressure becomes situated over the state.

.LONG TERM...(Sunday night through Saturday)
Issued at 100 PM MDT Sat Jun 30 2018

Sunday night will continue to be quiet with overnight low in the
upper 50s to middle 60s.

Monday, breezy south winds will bring warmer temperatures back into
the forecast area.  Late afternoon and through the evening a compact
upper level short wave trough will deepen just west of the region,
near the dry line. Scattered storms may develop and spread east
during the evening.

For the rest of the extended, an elongated upper level high, over
the southeastern and eastern CONUS, along with an upper level trough
moving into the Pacific Northwest region will produce predominantly
southwest flow aloft over the High Plains through midweek. This
upper level high looks to retrograde westward from Tuesday and by
Friday be located over the centered Plains with strong ridging into
central Canada. This will influence the region with mostly dry
conditions; however, southerly surface winds may transport moisture
into the High Plains, underneath this area of high pressure, keeping
a few spotty chances for storms in the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 530 PM MDT Sat Jun 30 2018

For KGLD and KMCK, vfr conditions expected through 01z. From 02z-
04z a line or broken line of thunderstorms is expected to move
through both terminals producing winds potentially in excess of
50kts, large hail and heavy rainfall producing sub vfr conditions.
From 04z-06z gusty north winds continue with cigs improving to
vfr. From 07z-18z winds generally from the northwest 10kts or
less, after 19z winds become variable at 6kts or less under a
clear sky.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 30, 4:37 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
337 PM MDT Sat Jun 30 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012145-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
337 PM MDT Sat Jun 30 2018 /437 PM CDT Sat Jun 30 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...Enhanced Risk for Severe Thunderstorms this Evening...

A line of thunderstorms will develop in eastern Colorado late this
afternoon and track east across the Tri-State area this evening. The
primary threat with these storms will be damaging wind gusts up to 80
mph and golf ball to tennis ball size hail. The threat for severe
weather will be greatest between 6 pm and Midnight MDT. Areas along
and north of Interstate 70 are most likely to be affected. Locally
heavy rainfall and isolated flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Large hail and damaging winds may occur with thunderstorms Monday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this evening.

Vincent

In the hours before

Special weather statement, Jun 30, 5:46 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
546 PM CDT SAT JUN 30 2018

KSZ003-015-302300-
Sheridan KS-Decatur KS-
546 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN AND SOUTH
CENTRAL DECATUR COUNTIES UNTIL 600 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hoxie, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dresden and Leoville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3935 10039 3943 10060 3966 10051 3954 10020
TIME...MOT...LOC 2245Z 207DEG 12KT 3946 10046

024
Special weather statement, Jun 30, 6:02 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
502 PM MDT SAT JUN 30 2018

COZ090-302315-
Yuma County CO-
502 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
515 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Cope, or 22 miles south of Yuma, moving east at 30
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Abarr and Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3991 10280 3995 10257 3968 10255 3970 10280
TIME...MOT...LOC 2302Z 266DEG 25KT 3981 10282

024
Special weather statement, Jun 30, 6:14 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
614 PM CDT SAT JUN 30 2018

KSZ015-016-302330-
Sheridan KS-Graham KS-
614 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN AND WEST
CENTRAL GRAHAM COUNTIES UNTIL 630 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Morland, or 11 miles east of Hoxie, moving northeast at
15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Morland, Tasco and Studley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.

LAT...LON 3940 9997 3926 10020 3937 10038 3957 10024
TIME...MOT...LOC 2314Z 219DEG 13KT 3938 10023

024
Special weather statement, Jun 30, 6:31 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
631 PM CDT SAT JUN 30 2018

KSZ003-004-015-016-302345-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
631 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NORTON...NORTHEASTERN
SHERIDAN...SOUTHEASTERN DECATUR AND NORTHERN GRAHAM COUNTIES UNTIL
645 PM CDT...

At 631 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Hill City to 8 miles east
of Hoxie. Movement was north at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hill City, Lenora, Morland, Bogue, Edmond, New Almelo and Studley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.

LAT...LON 3935 9966 3932 10037 3964 10041 3966 9963
      3957 9963 3957 9960 3953 9960
TIME...MOT...LOC 2331Z 185DEG 17KT 3942 9978 3939 10028

024
Special weather statement, Jun 30, 7:01 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
601 PM MDT SAT JUN 30 2018

COZ090-010015-
Yuma County CO-
601 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 615 PM
MDT...

At 601 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Eckley to 20 miles southeast
of Yuma. Movement was northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wray, Eckley, Heartstrong, Vernon and Wauneta.

This includes Highway 385 between mile markers 226 and 265.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4039 10212 3983 10217 3985 10263 4035 10260
TIME...MOT...LOC 0001Z 244DEG 24KT 4023 10245 3986 10255

024
Special weather statement, Jun 30, 7:11 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
711 PM CDT SAT JUN 30 2018

KSZ015-016-010030-
Sheridan KS-Graham KS-
711 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND GRAHAM
COUNTIES UNTIL 730 PM CDT...

At 711 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Bogue to 7 miles west of
Morland. Movement was northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hill City, Morland, Bogue, Penokee, Tasco and Studley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.

LAT...LON 3948 9961 3946 10031 3920 10038 3920 9963
TIME...MOT...LOC 0011Z 234DEG 26KT 3933 9973 3933 10021

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:11 PM CDTSpecial Weather StatementGLDGraham19 min
Jun 30, 7:28 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan47 min
Jun 30, 7:31 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman44 min
Jun 30, 7:36 PM CDTSevere Thunderstorm WarningGLDGraham, Norton39 min
Jun 30, 7:53 PM CDTSevere Thunderstorm WarningGLDCheyenne52 min
Jun 30, 7:55 PM CDTTornado WarningGLDGraham35 min
Jun 30, 8:03 PM CDTSevere Thunderstorm WarningGLDSherman42 min
Jun 30, 8:08 PM CDTTornado Warning Tornado observedGLDCheyenne19 min
Jun 30, 8:24 PM CDTTornado WarningGLDGraham36 min
Jun 30, 8:35 PM CDTFlash Flood WarningGLDGraham3 hr
Jun 30, 8:36 PM CDTSevere Thunderstorm WarningGLDThomas39 min
Jun 30, 8:41 PM CDTSevere Thunderstorm WarningGLDRawlins49 min
Jun 30, 8:44 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman31 min
Jun 30, 8:51 PM CDTSpecial Weather StatementGLDLogan24 min
Jun 30, 8:59 PM CDTSevere Thunderstorm WarningGLDGraham, Norton46 min
Jun 30, 9:06 PM CDTSpecial Weather StatementGLDGove24 min
Jun 30, 9:08 PM CDTSevere Thunderstorm WarningGLDSheridan67 min
Jun 30, 9:11 PM CDTSevere Thunderstorm WarningGLDDecatur64 min
Jun 30, 9:13 PM CDTSpecial Weather StatementGLDWichita32 min
Jun 30, 9:16 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Thomas44 min
Jun 30, 9:21 PM CDTSevere Thunderstorm WarningGLDGove, Logan54 min
Jun 30, 9:33 PM CDTSevere Thunderstorm WarningGLDRawlins42 min
Jun 30, 9:41 PM CDTSevere Thunderstorm WarningGLDGraham64 min
Jun 30, 9:44 PM CDTSevere Thunderstorm WarningGLDNorton61 min
Jun 30, 9:54 PM CDTSevere Thunderstorm WarningGLDThomas21 min
Jun 30, 10:11 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan49 min
Jun 30, 10:43 PM CDTSpecial Weather StatementGLDGraham32 min
Jun 30, 11:26 PM CDTAreal Flood WarningGLDGraham12 hr
Jun 30, 7:01 PM CDTSpecial Weather StatementGLDYuma14 min
Jun 30, 7:40 PM CDTSpecial Weather StatementGLDKit Carson20 min
Jun 30, 7:59 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson46 min
Jul 1, 1:19 AM CDTSpecial Weather StatementGLDCheyenne11 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.